Leah originally hails from the West Coast of New Zealand, but has established herself in Christchurch to complete training in Internal Medicine.
DRESS Secondary to Carvedilol
Case: We report a case of probable drug reaction with eosinophils and systemic symptoms (DRESS) secondary to Carvedilol in a 74 year old woman with idiopathic left ventricular failure. The predominant features in this case being eosinophilia and liver function derangement that resolved on cessation of Carvedilol. We include a review of the diagnostic criteria and key clinical features of DRESS, to remind clinicians to consider this diagnosis.
Discussion: Carvedilol has only rarely been associated with idiosyncratic reactions; only four case reports were identified on literature review1-4, and never with DRESS. The temporal relationship of symptoms and biochemical abnormalities, with resolution on drug withdrawal, and lack of a reasonable alternate diagnosis, render DRESS particularly compelling. Conclusion: Carvedilol deserves consideration in any patient presenting with features of systemic drug reaction.
Clinical Practice Point: Clinicians should consider DRESS, even with atypical agents, if the temporal relationship and clinical features fit. The diagnosis is especially important, given the potentially fatal course of DRESS if the offending agent is continued, and the impact on future prescribing choices.